Texas, 2018

Damaging Wind in Texas, August 14, 2018

August 14, 2018 · NWS LUB · 1 event in 1 county or zone

Several clusters of evening and overnight thunderstorms moved out of the central Texas Panhandle into the extreme southern Texas Panhandle. One of these clusters became severe over Castro County producing a wind gust to 62 mph near Dimmitt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Several clusters of evening and overnight thunderstorms moved out of the central Texas Panhandle into the extreme southern Texas Panhandle. One of these clusters became severe over Castro County producing a wind gust to 62 mph near Dimmitt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 14, 5:23 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 14, 5:23 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
623 PM CDT Tue Aug 14 2018

.AVIATION...
VFR conditions are expected through the forecast period.
Thunderstorms may affect KCDS before midnight. There's a chance
low clouds and or some restricted visibility could develop in the
vicinity of all three terminals Wednesday morning, but confidence
is too low for mentioning in the TAF at this point.

&&

.PREV DISCUSSION... /issued 303 PM CDT Tue Aug 14 2018/

DISCUSSION...
Upper level low across central Kansas appears much more impressive
on satellite imagery than would be expected looking at the H5 chart.
Nevertheless its influence on our weather will continue to diminish
with time.  An upper level trough will move out of the Pacific
northwest into the northern plains as high pressure strengthens once
again to our west by late this week.  Another trough axis will pass
to our north Sunday followed by the possibility of another by around
the middle of next week.

The best chances of rain this evening look to remain north and east
of the forecast area.  after midnight, a surface boundary is
expected to approach our northwest.  Many of the CAM solutions fire
convection along this boundary and given the juiciness of the lower
levels and time of year, have little argument against such a
scenario.  The SERN Panhandle and extreme northern Rolling Plains
will have the best shot at seeing some rain.  Fog formation does
look much less likely tonight than what we experienced this morning.
Into tomorrow, things look dry during the day. However, convection
is expected to form in NERN NM and move into the TX Panhandle.
How far south it makes it by sunrise Thursday morning remains in
question though the risk continues to be worthy of mention in our
northern zones. Isolated to scattered storms should remain
possible through the weekend with a focus on overnight
opportunities for rain.

A more substantial weather system looks to come Sunday evening when
a cold front should transit the area bringing with it a better
chance of widespread rain.  This system is expected to move south of
the region on Monday with drier conditions for much of the forecast
area.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

55/99/99
Hazardous weather outlook, Aug 14, 1:55 AM CST, 18 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
255 AM CDT Tue Aug 14 2018

TXZ021>044-142000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
255 AM CDT Tue Aug 14 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Hazardous weather is unlikely at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The likelihood of hazardous weather is low at this time.

In the hours before

Special weather statement, Aug 14, 7:20 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Lubbock TX
820 PM CDT TUE AUG 14 2018

TXZ022-023-150145-
Swisher TX-Castro TX-
820 PM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASTRO AND
NORTHWESTERN SWISHER COUNTIES UNTIL 845 PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Buffalo Lake, or 16 miles east of Hereford, moving
northwest at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tulia, Happy and Nazareth.

LAT...LON 3475 10184 3451 10168 3451 10224 3475 10228
TIME...MOT...LOC 0119Z 124DEG 7KT 3477 10211

55
Special weather statement, Aug 14, 7:29 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Lubbock TX
829 PM CDT TUE AUG 14 2018

TXZ022-023-150145-
Swisher TX-Castro TX-
829 PM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASTRO AND
NORTHWESTERN SWISHER COUNTIES UNTIL 845 PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Buffalo Lake, or 16 miles east of Hereford, moving
southeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tulia, Happy and Nazareth.

LAT...LON 3475 10184 3451 10168 3451 10224 3475 10228
TIME...MOT...LOC 0119Z 124DEG 7KT 3477 10211

55

The radar

The Amarillo radar (KAMA), 91 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Castro

When
August 14, 8:25 PM CST
Where
Castro County, 2 mi NE of Dimmitt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.571, -102.295

A Texas Tech University West Texas mesonet site near Dimmitt measured a wind gust to 62 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765079.